Nebraska, 2017

Winter Storm in Nebraska, January 24 to 25, 2017

January 24 to 25, 2017 · NWS LBF · 17 events in 17 counties and zones

A winter storm produced heavy snowfall beginning in the early morning hours on January 24th continuing into the morning hours on January 25th across portions of western and north central Nebraska. Snowfall amounts ranged from 6 to 15 inches across much of the area with locally higher amounts from 15 to 22 inches.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A winter storm produced heavy snowfall beginning in the early morning hours on January 24th continuing into the morning hours on January 25th across portions of western and north central Nebraska. Snowfall amounts ranged from 6 to 15 inches across much of the area with locally higher amounts from 15 to 22 inches. Northwest winds increased to 20 to 35 mph during the afternoon, evening and overnight hours. This caused areas of blowing and drifting with visibility as low as a quarter mile at times.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jan 23, 11:20 PM CST, 40 minutes earlier.

Area forecast discussion, Jan 23, 11:20 PM CST, 40 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1120 PM CST Mon Jan 23 2017

.SHORT TERM...(This evening through Tuesday)
Issued at 350 PM CST Mon Jan 23 2017

Difficult forecast today, with short term models rapidly
converging on a solution of elevated convection developing
across southwest/southern Nebraska late tonight, and then lifting
north/northwestward and developing a trowal from north central
through southwest Nebraska along the I-80 corridor during the
morning Tuesday. This trowal will stay nearly stationary through
the afternoon hours and then weaken Tuesday and shift east Tuesday
night.

Precipitation type will be a concern, with all models indicating a
warm layer aloft supporting the potential for light freezing
rain or sleet east of a line from Ogallala to Ainsworth tonight
into Tuesday morning, so that has been added to the forecast.
Highest confidence for 6 inches of snow will be across north
central Nebraska, and a winter storm warning has been issued for
this area. Farther south it snow accumulation is more uncertain
and a winter weather advisory is in effect. This will be monitored
closely this evening, as the convective element will likely
dictate where the heaviest snowband sets up. Winds will increase
Tuesday afternoon, with gusts to at least 35 mph west of highway
183, where blowing snow will develop. This will be a rather wet
snow, but not so wet that at least some blowing and drifting will
take place.

.LONG TERM...(Tuesday night through Monday)
Issued at 350 PM CST Mon Jan 23 2017

The main sensible weather concern revolves around the winter storm
where winter storm warning and winter weather advisory is in
effect; otherwise, quiet conditions look to prevail through the
remainder of the long term period. Challenges with this winter
system during this time frame include: location of best snowfall
chances, snow amounts, areal coverage and magnitude of blowing
snow, and end timing for snowfall. Models at this stage of the
event are in fair agreement with large scale pattern, however,
mesoscale details remain difficult to pin down.

Aloft, the large scale pattern will feature a longwave trough
across the western and central CONUS with a closed mid level-low
center over roughly eastern NEB/southeast SD. The mid-level low
then lifts northeastward across WI into the Upper Great Lakes
Wednesday while it weakens into an open wave in the afternoon.
BUFKIT soundings show thermal profiles indicative of all snow
Tomorrow night, so concerns for any ice are scant in that time
frame. Models are in decent agreement with then lifting the
surface low from the Lower Missouri Valley at the start of the
long term period to far eastern IA by Wednesday morning. Current
thinking is snow will continue across much of western and north
central NEB Tuesday evening then begin winding down west to east
gradually after midnight Tuesday through Wednesday early-mid
morning. Another 1-4 inches of snowfall is expected Tomorrow Night
across roughly the northeast half of the local forecast area with
the greatest amounts east of US Route 183. Winds will be gusty
overnight as the system departs away with strong cold air
advection at lower-levels. Gusts peaking as high as 35-40 mph are
expected, strongest across north central NEB Tomorrow Night. The
rest of Wednesday will be dry, however, still breezy with highs
sub-freezing, ranging from near 30 in the far south to lower and
mid 20s in the Sandhills.

Little change to the sensible weather forecast Wednesday Night and
beyond with dry and quiet weather expected. While guidance has
been fairly consistent in this time frame with a largely
amplified pattern being in place, there are some differences in
the latest guidance related to phase/location and
amplitude/strength. A broad trough and cyclonic flow will prevail
across much of the CONUS Wednesday Night into Thursday. A ridge
builds and moves onto the west coast Thursday. The upper level
ridge will then continue to build over the western CONUS into
Saturday wherein the ridge will then extend from the Pacific
offshore waters near California into the Northern High Plains. The
ridge is expected to dominate the Western CONUS in this time
period. Elsewhere, the longwave trough will slowly progress
eastward and be over the Great Lakes and the Northeast CONUS by
Saturday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1120 PM CST Mon Jan 23 2017

A winter storm system will begin to move into western Nebraska
overnight and persist through Tuesdy evening. Fog and patchy
freezing drizzle is possible at KLBF from 09z-15z, then snow,
moderate to possibly heavy at times late morning into the
afternoon with blowing snow. At KVTN, snow should begin after 08z
and persists through Tuesday evening. Snow may be moderate to
possibly heavy at times on Tuesday with blowing snow late morning
through Tuesday evening. northerly winds may gust up to 30 kt at
times.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 8 AM CST /7 AM MST/ Wednesday for
NEZ004>010-028-029-094.

Winter Weather Advisory until 8 AM CST /7 AM MST/ Wednesday for
NEZ022>027-035>038-057-059.

&&

SHORT TERM...Taylor
LONG TERM...ET
AVIATION...Roberg
Hazardous weather outlook, Jan 23, 4:47 PM CST, 7 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
447 PM CST MON JAN 23 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-242300-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
447 PM CST MON JAN 23 2017 /347 PM MST MON JAN 23 2017/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

A MIX OF LIGHT FREEZING RAIN...SLEET AND SNOW IS EXPECTED LATE
TONIGHT. THIS COULD CAUSE SLIPPERY SPOTS ON AREA ROADS. PLEASE
REFER TO THE WINTER WEATHER ADVISORY AND WINTER STORM WARNING
PRODUCTS FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SNOW WILL INCREASE IN INTENSITY ACROSS WESTERN AND NORTH CENTRAL
TUESDAY. THE GREATEST THREAT FOR ACCUMULATING SNOW IS ALONG AND
NORTH OF INTERSTATE 80...WITH HEAVY SNOW ACCUMULATIONS EXPECTED
ACROSS NORTH CENTRAL NEBRASKA. PLEASE REFER TO THE WINTER WEATHER
ADVISORY AND WINTER STORM WARNING PRODUCTS FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

GET YOUR WEATHER, HYDROLOGICAL, AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

TAYLOR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 winter storm. Local standard time, as filed.

Winter Storm, Eastern Cherry

When
January 24, 12:00 AM CST to January 25, 8:00 AM CST
Where
Eastern Cherry forecast zone
Reported by
COOP Observer
Coordinates
42.545, -101.119 (the zone’s center; the record gives no point)

The snow observer near Valentine airport reported 10 inches of snowfall. Snowfall amounts ranged from 8 to 14 inches across eastern Cherry County. Northwest winds increased to 20 to 35 mph during the afternoon, evening and overnight hours. This caused areas of blowing and drifting with visibility as low as a quarter mile at times.

Winter Storm, Keya Paha

When
January 24, 12:00 AM CST to January 25, 8:00 AM CST
Where
Keya Paha forecast zone
Reported by
COOP Observer
Coordinates
42.879, -99.712 (the zone’s center; the record gives no point)

The nearby snow observer near Valentine airport reported 10 inches of snowfall. Snowfall amounts ranged from 8 to 14 inches across Keya Paha County. Northwest winds increased to 20 to 35 mph during the afternoon, evening and overnight hours. This caused areas of blowing and drifting with visibility as low as a quarter mile at times.

Winter Storm, Boyd

When
January 24, 12:00 AM CST to January 25, 8:00 AM CST
Where
Boyd forecast zone
Reported by
COOP Observer
Coordinates
42.900, -98.766 (the zone’s center; the record gives no point)

A cooperative observer 5 miles south southeast of Spencer reported 20 inches of snowfall. A cooperative observer in Lynch reported 19 inches. Snowfall amounts ranged from 15 to 20 inches across Boyd County. Northwest winds increased to 20 to 35 mph during the afternoon, evening and overnight hours. This caused areas of blowing and drifting with visibility as low as a quarter mile at times.

Winter Storm, Brown

When
January 24, 12:00 AM CST to January 25, 8:00 AM CST
Where
Brown forecast zone
Reported by
COOP Observer
Coordinates
42.430, -99.929 (the zone’s center; the record gives no point)

A cooperative observer in Ainsworth reported 15 inches of snowfall. Snowfall amounts ranged from 10 to 15 inches across Brown County. Northwest winds increased to 20 to 35 mph during the afternoon, evening and overnight hours. This caused areas of blowing and drifting with visibility as low as a quarter mile at times.

Winter Storm, Rock

When
January 24, 12:00 AM CST to January 25, 8:00 AM CST
Where
Rock forecast zone
Reported by
COOP Observer
Coordinates
42.421, -99.450 (the zone’s center; the record gives no point)

A cooperative observer in Newport reported 18 inches of snowfall. Snowfall amounts ranged from 12 to 18 inches across Brown County. Northwest winds increased to 20 to 35 mph during the afternoon, evening and overnight hours. This caused areas of blowing and drifting with visibility as low as a quarter mile at times.

Winter Storm, Holt

When
January 24, 12:00 AM CST to January 25, 8:00 AM CST
Where
Holt forecast zone
Reported by
Public
Coordinates
42.456, -98.784 (the zone’s center; the record gives no point)

General public located 15 miles north northeast of Stuart reported 18 inches of snowfall. Snowfall amounts ranged from 10 to 18 inches across Holt County. Northwest winds increased to 20 to 35 mph during the afternoon, evening and overnight hours. This caused areas of blowing and drifting with visibility as low as a quarter mile at times.

Winter Storm, Garfield

When
January 24, 12:00 AM CST to January 25, 8:00 AM CST
Where
Garfield forecast zone
Reported by
COOP Observer
Coordinates
41.914, -98.991 (the zone’s center; the record gives no point)

A cooperative observer in Burwell reported 8 inches of snowfall. Snowfall amounts ranged from 6 to 9 inches across Garfield County. Northwest winds increased to 20 to 35 mph during the afternoon, evening and overnight hours. This caused areas of blowing and drifting with visibility as low as a quarter mile at times.

Winter Storm, Wheeler

When
January 24, 12:00 AM CST to January 25, 8:00 AM CST
Where
Wheeler forecast zone
Reported by
COOP Observer
Coordinates
41.915, -98.528 (the zone’s center; the record gives no point)

A cooperative observer in Bartlett reported 7 inches of snowfall. Snowfall amounts ranged from 6 to 8 inches across Wheeler County. Northwest winds increased to 20 to 35 mph during the afternoon, evening and overnight hours. This caused areas of blowing and drifting with visibility as low as a quarter mile at times.

Winter Storm, Thomas

When
January 24, 12:00 AM CST to January 25, 7:00 AM CST
Where
Thomas forecast zone
Reported by
Public
Coordinates
41.914, -100.556 (the zone’s center; the record gives no point)

General public located 8 miles southeast of Thedford reported 14 inches of snowfall. Snowfall amounts ranged around 8 to 14 inches across Thomas County. Northwest winds increased to 20 to 35 mph during the afternoon, evening and overnight hours. This caused areas of blowing and drifting with visibility as low as a quarter mile at times.

Winter Storm, Blaine

When
January 24, 12:00 AM CST to January 25, 7:00 AM CST
Where
Blaine forecast zone
Reported by
Public
Coordinates
41.913, -99.977 (the zone’s center; the record gives no point)

General public located 3 miles northeast of Brewster reported 9 inches of snowfall. Snowfall amounts ranged around 8 to 10 inches across Blaine County. Northwest winds increased to 20 to 35 mph during the afternoon, evening and overnight hours. This caused areas of blowing and drifting with visibility as low as a quarter mile at times.

Winter Storm, Loup

When
January 24, 12:00 AM CST to January 25, 8:00 AM CST
Where
Loup forecast zone
Reported by
Public
Coordinates
41.914, -99.454 (the zone’s center; the record gives no point)

General public located 14 miles west of Taylor reported 8 inches of snowfall. Snowfall amounts ranged around 6 to 10 inches across Loup County. Northwest winds increased to 20 to 35 mph during the afternoon, evening and overnight hours. This caused areas of blowing and drifting with visibility as low as a quarter mile at times.

Winter Storm, Logan

When
January 24, 12:00 AM CST to January 25, 8:00 AM CST
Where
Logan forecast zone
Reported by
Public
Coordinates
41.567, -100.483 (the zone’s center; the record gives no point)

General public located 9 miles northwest of Stapleton reported 7 inches of snowfall. Snowfall amounts ranged around 6 to 9 inches across the northern half of Logan County. Northwest winds increased to 20 to 35 mph during the afternoon, evening and overnight hours. This caused areas of blowing and drifting with visibility as low as a quarter mile at times.

Winter Storm, Custer

When
January 24, 12:00 AM CST to January 25, 8:00 AM CST
Where
Custer forecast zone
Reported by
COOP Observer
Coordinates
41.394, -99.726 (the zone’s center; the record gives no point)

A cooperative observer located 2 miles southeast of Anselmo reported 8 inches of snowfall. Snowfall amounts ranged around 6 to 9 inches across the northwest half of Custer County. Northwest winds increased to 20 to 35 mph during the afternoon, evening and overnight hours. This caused areas of blowing and drifting with visibility as low as a quarter mile at times.

Winter Storm, Sheridan

When
January 24, 12:00 AM MST to January 25, 7:00 AM MST
Where
Sheridan forecast zone
Reported by
Broadcast Media
Coordinates
42.505, -102.409 (the zone’s center; the record gives no point)

A radio station near Gordon reported 12 inches of snowfall. Snowfall amounts ranged from 6 to 15 inches across much of Sheridan County. Northwest winds increased to 20 to 30 mph during the afternoon, evening and overnight hours. This caused areas of blowing and drifting with visibility as low as a quarter mile at times.

Winter Storm, Western Cherry

When
January 24, 12:00 AM MST to January 25, 7:00 AM MST
Where
Western Cherry forecast zone
Reported by
Public
Coordinates
42.545, -101.119 (the zone’s center; the record gives no point)

General public reported 18 to 22 inches at a location 30 miles south southwest of Merriman. Snowfall amounts ranged from 6 to 22 inches across western Cherry County. Northwest winds increased to 20 to 35 mph during the afternoon, evening and overnight hours. This caused areas of blowing and drifting with visibility as low as a quarter mile at times.

Winter Storm, Grant

When
January 24, 12:00 AM MST to January 25, 7:00 AM MST
Where
Grant forecast zone
Reported by
Public
Coordinates
41.915, -101.740 (the zone’s center; the record gives no point)

General public located in Ashby reported 8 inches of snowfall. Snowfall amounts ranged from 6 to 8 inches across Grant County. Northwest winds increased to 20 to 35 mph during the afternoon, evening and overnight hours. This caused areas of blowing and drifting with visibility as low as a quarter mile at times.

Winter Storm, Hooker

When
January 24, 12:00 AM MST to January 25, 7:00 AM MST
Where
Hooker forecast zone
Reported by
COOP Observer
Coordinates
41.916, -101.135 (the zone’s center; the record gives no point)

A cooperative observer located in Mullen reported 8 inches of snowfall. Snowfall amounts ranged around 8 inches across Hooker County. Northwest winds increased to 20 to 35 mph during the afternoon, evening and overnight hours. This caused areas of blowing and drifting with visibility as low as a quarter mile at times.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 668681, 668682, 668683, 668684, 668685, 668686, 668687, 668688, 668691, 668692, 668693, 668694, 668695, 668679, 668680, 668689, 668690.